Kansas, 2004

Hail and Damaging Winds in Kansas, August 9 to 10, 2004

August 9 to 10, 2004 · NWS DDC · 20 events in 11 counties and zones

18 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:26 AM CST, 11 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 2:26 AM CST, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT MON AUG 9 2004

.DISCUSSION...

DAYS 1-7...
QUESTIONS ARE POPS AND SEVERE CONVECTION CHANCES LATE TODAY AND
TONIGHT AS WELL AS TEMPERATURES AFTER THE FROPA TUESDAY AND TUESDAY
NIGHT.

PRETTY BUSY TONIGHT SO NOT A LOT OF TIME TO GET VERBOSE IN THIS
DISCUSSION. DIAGNOSTICS INDICATE A CONTINUED SHIFT TO A STRONG
WESTERN NA UPPER RIDGE AND DEEP EASTERN NA UPPER TROUGH WITH SEVERAL
SURGES OF ARCTIC ORIGIN AIR SPINNING AROUND THE HUGE POLAR VORTEX
AND SOUTHWARD INTO THE CENTRAL CONUS. AS A RESULT TEMPERATURES WILL
REMAIN MOSTLY BELOW NORMAL FOR MUCH OF THE COMING WEEK AND EACH
SURGE OF COLD AIR ALOFT AND EACH SURFACE COLD FRONT WILL PRODUCE
CONVECTION. VALIDATION AND VERIFICATION OF THE MODELS THIS MORNING
SHOWED ALL TO BE QUITE REASONABLE WITH THE MESOETA CONTINUING TO DO
WELL WITH CONVECTIVE TRENDS IN THE SHORT TERM. WILL NOT STRAY MUCH
FROM THEIR FORECASTS FOR THIS CYCLE AND HAVE CHANGED VERY LITTLE IN
THE DAY 3 THROUGH 7 PERIOD.

THE MODELS SUGGEST AFTERNOON CONVECTION FIRING IN THE CONVERGENCE
AND INSTABILITY OVER WEST CENTRAL KANSAS AND SEE NO REASON TO DOUBT
THIS GIVEN THAT SUNSHINE AND HIGH DEWPOINTS WILL PROBABLY PRODUCE
SOMETHING AROUND 2500 J/KG OR MORE BY 21Z. AT ABOUT THE SAME TIME
THE UPSTREAM WAVE IN THE NORTHWEST FLOW POLAR BAROCLINIC ZONE SHOULD
FIRE CONVECTION OFF THE LEE SLOPES OF COLORADO. SIGNIFICANT
INSTABILITY AND DECENT SHEAR IN THAT AREA COULD WILL PRODUCE SOME
SUPERCELLS EARLY WHICH WOULD TRANSITION INTO A MULTICELLULAR MESS BY
THE TIME IT WORKS INTO WESTERN KANSAS AFTER DARK. TONIGHT WILL BE
BUSY FOR THE EVENING AND MIDNIGHT SHIFTS. HAVE INCREASED POPS AND
TRIED TO IDENTIFY IN THE GRIDS WHERE CONVECTION SHOULD FIRE AND
WHERE IT SHOULD MOVE TO.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 90 66 85 57 / 40 60 60 50
GCK 91 65 81 55 / 00 70 20 10
EHA 91 62 90 56 / 00 40 60 30
LBL 92 65 90 57 / 10 40 40 40
HYS 86 60 75 53 / 30 90 70 20
P28 91 69 89 61 / 40 50 80 60
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

JOHNSON/LACY
Hazardous weather outlook, Aug 9, 4:00 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON AUG 9 2004

KSZ030-031-043>046-061>066-074>081-084>090-101059-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO THREAT FOR SEVERE STORMS EXISTS DURING THE DAY TODAY BUT TONIGHT
WILL BE A DIFFERENT STORY. BY EVENING, A COMBINATION OF UPPER 50S
TO LOWER 60S DEWPOINTS, DIURNAL HEATING, LOW LEVEL SOUTHEAST
WINDS, UPPER LEVEL NORTHWEST WINDS, AND AN UPPER LEVEL DISTURBANCE
WILL PRODUCE CONVECTION ALONG THE LEE SLOPES OF THE ROCKIES IN
COLORADO. THESE STORMS WILL MOVE EASTWARD AND BECOME MORE
WIDESPREAD FINALLY REACHING SOUTHWEST KANSAS BY AROUND MIDNIGHT.
THEY WILL THEN SPREAD ACROSS THE AREA. THE STORMS SHOULD BE
MULTICELLULAR IN NATURE. WHILE THEY COULD PRODUCE A LITTLE HAIL,
THE MAIN DANGER WILL BE FROM DAMAGING WINDS, DEADLY LIGHTNING AND
VERY HEAVY RAINS. SPOTTERS WILL LIKELY BE NEEDED IN MANY AREAS FROM
MIDNIGHT ON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE
AIRMASS OVER KANSAS TUESDAY INTO TUESDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF
SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER
SPOTTER ACTIVATION MAY BE NECESSARY FROM MIDNIGHT ON IN MANY
AREAS OF SOUTHWEST KANSAS.

JOHNSON

In the hours before

Local storm report, Aug 9, 8:07 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 AM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             7 S RUSH CENTER         38.36N 99.31W
08/08/2004  0.88 INCH        RUSH               KS   PUBLIC

1205 AM     HAIL             5 SW GARFIELD           38.03N 99.31W
08/09/2004  0.88 INCH        PAWNEE             KS   PUBLIC

0130 AM     TSTM WND DMG     4 SSE HAZELTON          37.03N 98.37W
08/09/2004                   BARBER             KS   PUBLIC

            12 INCH DIAMETER OLD TREE LIMB DOWNED. WIND GUST
            ESTIMATED 60 MPH.

&&

UMSCHEID
Local storm report, Aug 9, 8:12 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
912 AM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             7 S RUSH CENTER         38.36N 99.31W
08/08/2004  0.88 INCH        RUSH               KS   PUBLIC

1138 PM     TSTM WND GST     STAFFORD                37.96N 98.60W
08/08/2004  70 MPH           STAFFORD           KS   BROADCAST MEDIA

            TWO INCH DIAMETER TREE LIMBS DOWN. RELAYED FROM KSN TV.

1150 PM     HAIL             SANFORD                 38.17N 99.31W
08/08/2004  0.88 INCH        PAWNEE             KS   LAW ENFORCEMENT

1150 PM     TSTM WND DMG     LARNED                  38.18N 99.10W
08/08/2004                   PAWNEE             KS   LAW ENFORCEMENT

            LARGE TREE BRANCH DOWN.

1205 AM     HAIL             5 SW GARFIELD           38.03N 99.31W
08/09/2004  0.88 INCH        PAWNEE             KS   PUBLIC

0104 AM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
08/09/2004  51 MPH           BARBER             KS   OFFICIAL NWS OBS

            MEASURED ON MEDICINE LODGE ASOS.

0130 AM     TSTM WND DMG     4 SSE HAZELTON          37.03N 98.37W
08/09/2004                   BARBER             KS   PUBLIC

            12 INCH DIAMETER OLD TREE LIMB DOWNED. WIND GUST
            ESTIMATED 60 MPH.

&&

UMSCHEID
Local storm report, Aug 9, 10:26 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       5 W IUKA                37.73N 98.82W
08/09/2004  4.00 INCH        PRATT              KS   EMERGENCY MNGR

            COUNTY ROAD IN THE AREA WAS WASHED OUT

&&

07

The radar

The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
August 9, 1:48 PM CST
Where
Clark County, 3 mi N of Acres
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -99.883

Hail, Ford

When
August 9, 3:00 PM CST
Where
Ford County, 10 mi WNW of Bloom
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.067

Hail, Grant

When
August 9, 3:13 PM CST
Where
Grant County, 10 mi N of Ulysses
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.733, -101.367

Hail, Ford

When
August 9, 3:17 PM CST
Where
Ford County, 14 mi S of Dodge City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -100.017

Hail, Ford

When
August 9, 3:41 PM CST
Where
Ford County, 12 mi SW of Dodge City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -100.167

Hail, Ford

When
August 9, 3:55 PM CST
Where
Ford County, 9 mi SSW of Dodge City
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -100.083

Hail, Ford

When
August 9, 4:10 PM CST
Where
Ford County, 9 mi SSW of Dodge City
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -100.083

Hail, Gray

When
August 9, 4:15 PM CST
Where
Gray County, 6 mi SE of Montezuma
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.367

Hail, Hodgeman

When
August 9, 4:44 PM CST
Where
Hodgeman County, 8 mi SSW of Jetmore
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -99.950

Hail, Hodgeman

When
August 9, 5:12 PM CST
Where
Hodgeman County, 12 mi SE of Jetmore
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -99.750

Hail, Morton

When
August 9, 5:30 PM CST
Where
Morton County, 15 mi WSW of Richfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -102.033

Hail, Hodgeman

When
August 9, 5:30 PM CST
Where
Hodgeman County, 4 mi NE of Hanston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -99.667

Hail, Hodgeman

When
August 9, 5:54 PM CST
Where
Hodgeman County, 8 mi NNE of Hanston
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -99.667

Hail, Pawnee

When
August 9, 6:13 PM CST
Where
Pawnee County, 1 mi NW of Burdett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -99.533

Hail, Scott

When
August 9, 7:03 PM CST
Where
Scott County, 3 mi S of Scott City
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -100.900

Hail, Kearny

When
August 9, 7:48 PM CST
Where
Kearny County, 20 mi NW of Lakin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.150, -101.517

Hail, Kearny

When
August 9, 7:50 PM CST
Where
Kearny County, 22 mi NNW of Lakin
Measured
4.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -101.400

The hail punched holes through a picnic table.

Hail, Stanton

When
August 9, 10:50 PM CST
Where
Stanton County, 2 mi SSW of Manter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -101.900

Thunderstorm Wind, Morton

When
August 9, 11:25 PM CST
Where
Morton County, 1 mi NE of Richfield
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.283, -101.767

Three inch diameter tree limbs were blown down.

Thunderstorm Wind, Stevens

When
August 10, 12:00 AM CST
Where
Stevens County, 8 mi SSE of Feterita
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.050, -101.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419062, 5419063, 5419064, 5419065, 5419066, 5419067, 5419068, 5419069, 5419070, 5419071, 5419072, 5419073, 5419074, 5419075, 5419076, 5419077, 5419078, 5419079, 5419080, 5419081.